Epinephine, Dexamethasone or large dose of benadryl can save the goats life
While there are some medications more likely to cause reaction then others...any injectable can cause a reaction...better to always be prepared no matter what you are giving...you will have no time to run to the house to get treatment..you will have no time to draw epinephrine , dex or Benadryl up...you need to have it on the ready BEFORE injection...
Signs of Shock Info from Goat-link.comThe Early Signs of Anaphylactic Shock
- Glassy eyes
- Rapid breathing
- Itching, flushing, and burning skin, around face, neck, chest
- Urticaria (hives)
- Edema (swelling) in face & tongue
- Cyanosis in mouth eyelids and lips (bluish or purplish tinge to the skin and mucous membranes)
- Tightness & pain in chest, persistent cough, wheezing & dyspnea (shortness of breath)
- Drop in BP (blood pressure)
- Foaming, frothing or excess salivation
- Nystigma (rapid back and forth eye movements)
- Paddling motions of the limbs
- Ataxia(Inability to coordinate voluntary muscular movements)
- Ear twitching
- Loss of bladder control
- Extreme Vocalization
- Gasping for breath
- Pupils fixed and dialated
But since the horrible loss of my first goat,Goatee.. just a few weeks ago as of this writing, I have done a tremendous amount of research on the subject.) I had given him an injection of iron dextran on one side with a dose of injectable Ivomec on the other.. watched him for my standard 30 minutes here in the house and when I was sure he was fine.. sent him outside. An hour later I heard a goat hollering over the intercom, it was Not his typical voice. I went outside to see who it was and he was staggering and hollering, got him directly in the house and before I could get the epinephrine and load the syringe, he had gone through the entire cycle of these symptoms and was gone.. I would say it literally took 2 minutes or less.
I did finally find one website with research information on this and has stated the fact that anaphylactic shock can occur a couple hours later.. But most typically within minutes .. I quote the article: Goat-link.com
A clinical studied shows respiratory distress characterized by a multifold increase in frequency and thoracolumbar irregular and jerky respiration, nasal secretion, severe coughs, shivering, paddling and kicking. Auscultation revealed moist rales over the lung area. Animals were dull, depressed and unwilling to move. The clinical signs observed during anaphylaxis indicate that the lung may be the major shock organ of anaphylaxis in goats
to recap, All injectable medication CAN cause anaphylactic shock...more commonly known are horse serum medications such and cd&T, CD antitoxin, Tetanus, also Injectable iron. I have read that some had issue with BoSe, Nuflor, Ivomec...again, any injectable medication can cause reaction...some maybe mild with itching to severe...Be prepared and if your goats has a reaction, even mild..make note and avoid that medication for that goat.